As well as I remember, from having looked into this a few years ago, MPPP
is the propanoate ester of 4-phenyl,4-hydroxy,N-methylpiperidine.
Me Me | | N this can lose N / \ propanoic acid / \ CH2 CH2 to give CH2 CH2 | | | | CH2 CH2 CH2 CH \ / \ // C C / \ O | Ph OC3H5 Ph MPPP MPTPMPTP is oxidized _in vivo_ to MPP+, the toxic species. I think deprenyl showed some indication in preventing the oxidation. I don't think MPTP has any opiate activity itself, and I believe it was produced simply by accident. The reaction MPPP -> MPTP goes rapidly as temperature is increased.
A technical note: I say MPPP loses propanoic acid rather than water
because I don't think the free hydroxy compound is ever isolated in the
synthesis. And, of course, it is made via everyone's favorite organic name
reaction, the Grignard.
|David J. Heisterberg (firstname.lastname@example.org)||Hoeren Sie gut zu,
|The Ohio Supercomputer Center||und wiederholen Sie!
|Columbus, Ohio||-- ALM German
From: email@example.com (Public account)
Date: Sun, 11 Apr 1993 01:52:02 GMT
Okay I made a mistake after all. I went and checked the source (Grilly,
Drugs and Human Behaviour) and the story was about MPTP. Here is the exerpt
pertaining to this:
"Recently the danger of this was well illustrated by the discovery
that the sloppy laboratory practices of a man attempting to synthesize
analogs of the narcotic meperidine for street sale in nothern California
resulted in the chemical l-methyl-4-phenyl-1,2,5,6-tetrahydropyridine (MPTP)
(Lewin, 1984). The substance has been found to metabolize in the brain into
a compound that kills midbrain dopaminergic cells whose axons project to
neurons in the basal ganglia. This produces clinical symptoms essentially
identical to those of parkinson's disease. The phenomenon was first
described in 1979 in the case of a 23-year-old graduate student who had
developed parkinsonian-like condition after using a meperidine-like drug
that he synthesized in his own laboratory. ... Unfortunatly, the student was
not the only one who used the adulterated substance, and several dozen young
users of this synthetic heroin [sic] have now succumbed to a similar fate- a
lifetime (which could be quite short) of tremors, partial or complete
paralysis, and abnormal posture."